Texas, 2004

Flash Flood and Hail in Texas, June 11, 2004

June 11, 2004 · NWS LUB · 5 events in 1 county or zone

3 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$85,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 11, 1:59 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 11, 1:59 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
259 PM CDT FRI JUN 11 2004

.SHORT TERM...
STAGNANT UPPER AIR PATTERN CONTINUES WITH UPPER RIDGE OVER THE
EAST...AND ZONAL W/SW FLOW OVER MUCH OF THE CENTRAL AND WESTERN
CONUS. HOT AND DRY WEATHER TO CONTINUE ACROSS WEST TEXAS...WITH
TEMPS WELL ABOVE AVERAGE NEXT FEW DAYS. DRYLINE HAS MIXED EASTWARD
THIS AFTERNOON INTO THE ROLLING PLAINS WITH 60S DEGREE DEWPOINTS
THERE..WITH DRY 20S AND 30S ACROSS MUCH OF THE SOUTH PLAINS. NO
LARGE SCALE FORCING FOR CONVECTION...HOWEVER MODERATE TO EXTREME
INSTABILITY EXISTS OVER THE EAST...ESPECIALLY OVER THE SOUTHERN
ROLLING PLAINS WHERE LAPS IS INDICATING OVER 4000 J/KG OF CAPE AS OF
2 PM. LOW LEVEL CONVERGENCE HAS NOT BEEN IMPRESSIVE...AS WINDS HAVE
VEERED OVER MOST OF THE REGION. STILL A SLIGHT CHANCE OF
THUNDERSTORMS WILL EXIST LATE THIS AFTERNOON AND EVENING ALONG AND
EAST OF DRYLINE. WITH DECENT SHEAR AND INSTABILITY...ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE.

DRYLINE WILL RETREAT TONIGHT EAST ONTO THE SOUTH PLAINS AS LOW LEVEL
JET DEVELOPS ALONG EASTERN TIER COUNTIES. COULD SEE SOME LOW CLOUDS
EAST...BUT CONFIDENCE NOT HIGH ATTM FOR ANYTHING BUT VERY BRIEF
STRATUS. ON SATURDAY...SIMILAR PATTERN WITH DRYLINE MIXING EAST AND
A SLIGHT CHANCE OF THUNDERSTORMS OFF THE CAPROCK. AGAIN ANY THAT
DEVELOP WILL LIKELY BE STRONG TO SEVERE. LOWS TONIGHT BACK INTO THE
50S NW...60S MOST AREAS...WITH NEAR 70 SOUTHEAST IN DEEPER MOISTURE.
TOMORROW...ANOTHER HOT ONE WITH TEMPS IN THE MID TO UPPER 90S
AREAWIDE.

.LONG TERM...
SHTWV TROF MOVING INTO THE DESERT SW AND AN AMPLIFYING TROF OVER THE
MS VALLEY WILL CONTRIBUTE TO AMPLIFYING AN UPR RIDGE OVER NM AND WTX
THRU TUE. THUS MAINTAINING THE HOT AND DRY FCST SUN THRU TUE LOOKS
REASONABLE. THERMAL RIDGE TO INCREASE IN STRENGTH AS 700MB TEMPS
FCST TO WARM A COUPLE DEGREES EACH DAY...AND SHOULD EFFECTIVELY CAP
ANYTHING MORE THAN ISOLD SHORT-LIVED CONVECTION...ESP BY MON.

AFTER TUE...RIDGE BEGINS TO SHIFT NW AND WEAKENS SLIGHTLY AS
PERSISTENT SHEAR AXIS OVER LOWER MS/GULF COAST SHIFTS WEST INTO TX
AND ENERGY MOVING FROM BAJA INTO SRN NM AND WTX UNDERCUT IT
SOMEWHAT. MEANWHILE...THE STRONG RIDGING SHOULD ALSO ALLOW DEEPER
MOISTURE TO MOVE BACK INTO THE NORTH AND WEST...PROBABLY MORE
ROBUSTLY THAN MODEL DEPICTIONS. BY WED...A SHTWV TROF EMBEDDED IN
ZONAL FLOW OVER THE NORTHERN CONUS WILL DRIVE A SFC FRONT INTO THE
CENTRAL PLAINS AND SHOULD BE APPROACHING THE PANHANDLES AS
CONVECTION ALONG IT HELPS PUSH IT SOUTH. EXACT EVOLUTION OF FRONT IS
IMPOSSIBLE TO TELL AT THIS POINT...THE 12Z GFS FCST POSITION OF THE
FRONT ON TUE NIGHT IS SLIGHTLY NORTH OF 0Z RUN. PREV FCST HAD LOW
POPS ASSOCIATED WITH FRONT ACROSS THE NE COUNTIES WED INTO THU AND
FEEL THIS POSSIBILITY IS STILL WARRANTED. ANOTHER SHTWV TROF MOVING
INTO THE NORTHERN PLAINS ON WED MAY HELP THE CDFNT MAKE ANOTHER RUN
AT THE PANHANDLES BY THU. AGAIN..THIS ALREADY HANDLED IN THE GRIDS
WITH LOW POPS MAINLY OFF THE CAPROCK. ALSO MAINTAINED TREND OF LOWER
HIGH TEMPS AFTER TUE WITH DECREASING TEMPS ALOFT AND INCREASED BL
MOISTURE.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       58  95  58  95 /   0  10  10   0
TULIA        62  95  64  95 /  10  10  10   0
PLAINVIEW    64  95  66  96 /  10  10  10   0
LEVELLAND    64  97  64  98 /   0  10  10   0
LUBBOCK      66  97  66  98 /  10  10  10   0
BROWNFIELD   66  97  66  98 /  10  10  10   0
CHILDRESS    69  95  70  95 /  20  20  20  10
SPUR         69  96  67  97 /  20  20  20  10
ASPERMONT    71  95  69  95 /  20  20  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

06/33
Hazardous weather outlook, Jun 11, 10:30 AM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT FRI JUN 11 2004

TXZ021>044-121630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...
THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS WILL FORM OVER THE
ROLLING PLAINS AND EXTREME SOUTHEAST PANHANDLE THIS AFTERNOON AND
EVENING. IF STORMS DO FORM...THERE IS SUFFICIENT INSTABILITY AND
WIND SHEAR FOR SOME STORMS TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. HOWEVER...CHANCES OF STORM FORMATION ARE RELATIVELY
LOW AS THE DRYLINE...LOCATED ALONG A CHILDRESS TO LUBBOCK AND TAHOKA
LINE AT 11 AM IS EXPECTED TO CONTINUE MOVING SLOWLY EAST THIS
AFTERNOON THUS LIMITING MOISTURE IN THE AREA.

.DAYS TWO THROUGH SEVEN...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY
AFTERNOON AND EVENING ACROSS THE ROLLING PLAINS AS THE DRYLINE AGAIN
PROGRESSES TO EAST INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
THE ROLLING PLAINS AND EXTREME SOUTHEAST PANHANDLE.

In the hours before

Special weather statement, Jun 11, 5:16 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
616 PM CDT FRI JUN 11 2004

TXZ026-032-037-038-043-044-120400-
CHILDRESS-COTTLE-DICKENS-KENT-KING-STONEWALL-
616 PM CDT FRI JUN 11 2004

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR PARTS
OF THE EXTREME SOUTHEAST TEXAS PANHANDLE AND THE LOW ROLLING
PLAINS INCLUDING THE FOLLOWING COUNTIES...

CHILDRESS...COTTLE...DICKENS...KENT...KING AND STONEWALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Stonewall

When
June 11, 5:34 PM CST
Where
Stonewall County, 1 mi N of Aspermont
Measured
0.88 in hail
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.167, -100.233

Hail, Stonewall

When
June 11, 5:50 PM CST to 6:15 PM CST
Where
Stonewall County, 2 mi N of Old Glory
Measured
1.75 in hail
Crop damage
$75,000
Reported by
GENERAL PUBLIC
Coordinates
33.167, -100.050

Citizen reported golfball size hail.

Thunderstorm Wind, Stonewall

When
June 11, 6:25 PM CST
Where
Stonewall County, 2 mi E of Aspermont
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
33.150, -100.200

Strong thunderstorm winds removed siding from a building.

Hail, Stonewall

When
June 11, 6:29 PM CST to 6:31 PM CST
Where
Stonewall County, Aspermont
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.150, -100.233

Flash Flood, Stonewall

When
June 11, 7:55 PM CST to 9:00 PM CST
Where
Stonewall County, Aspermont
Reported by
LAW ENFORCEMENT
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Highway 380 was flooded between Aspermont and Old Glory.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406810, 5406811, 5406814, 5406812, 5406813.